Widespread abuse of Lortab has been increasing by the day, mainly due to the drug being prescribed in hospitals where it is used to treat or relieve pain as well as to reduce coughing.
This does not mean that the abuse is limited to prescribed drugs and many people manage to get Lortab even when it has not been prescribed for the treatment of any ailment.
Lortab is a combination of two drugs, the first is hydrocodone. Hydrocodone is a very effective pain reliever and is also known to be effective in the treatment of coughs. However, hydrocodone can also cause unpleasant side effects such as nausea, vomiting, mood swings, dizziness as well as drowsiness.
The second ingredient is acetaminophen which is mainly used in non-prescription medications such as Tylenol. It is the combination of these two drugs which increase Lortab’s effectiveness and the acetaminophen content in Lortab actually reduces the potential for abuse.
When Lortab is being abused, it can be ingested in many ways. It can be crushed, dissolved in a liquid, usually water and then injected into the blood stream just as heroin would be. Alternatively, it can be crushed and snorted, just as cocaine would be. The other alternatives are to chew or swallow the tablet whole. When it is being taken legitimately and for medical reasons, Lortab will be provided as either a liquid elixir or tablets; both are intended to be taken orally.
The longer Lortab is abused, the higher the potential for addiction becomes and this is because the body develops a tolerance to it. Once the body is use to Lortab, it will find it very difficult to cope without it. The body will start to crave the drug and the cravings will increase when the reward mechanism of the brain is stimulated.
In addition to the physical effects, an individual’s normal thought processes will also be affected by Lortab abuse and unsurprisingly they find it difficult to think straight or to care about their looks or appearance.
With protracted usage of Lortab, the chemical tolerance builds and so the initial doses will not provide the person with the initial effects and consequently, the abuser will increase the amount they take or how often they take the medicine.
Unfortunately, the effectiveness will continue to decrease as the chemical tolerance build’s which in turn increases the potential for overdosing. Unfortunately it is very difficult to tell when an individual is a legitimate user or abusing medication when prescription drugs are involved.
A Lortab overdose can affect muscle elasticity and lead to slow, shallow or difficult breathing. The person’s lip’s and fingernails may become blue and their skin become clammy and cold, they may sweat profusely have constipation, vomiting or nausea. Their pulse rate will slow as will their heart beat and their blood pressure will fall as a result. It is important that medical attention is sought immediately if the person’s life is to be saved.